Iowa, 2017

Drought in Iowa, October 1 to 24, 2017

October 1 to 24, 2017 · NWS DMX · 13 events in 13 counties and zones

Severe to Extreme Drought conditions persisted into early October in portions of southern Iowa. However, generous rainfall in mid to late October improved conditions dramatically across the drought area.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe to Extreme Drought conditions persisted into early October in portions of southern Iowa. However, generous rainfall in mid to late October improved conditions dramatically across the drought area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 30, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Sep 30, 10:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1144 PM CDT Sat Sep 30 2017

...Updated for 06z Aviation Discussion...

.SHORT TERM.../Tonight/
Issued at 336 PM CDT Sat Sep 30 2017

For Tonight...The upper ridge is now well east of Iowa with
southwest flow aloft. Water vapor imagery was showing a
significant piece of shortwave energy across the central and
southern rockies and a weak energy across eastern Nebraska.
Scattered light showers where downstream across northeast Nebraska
into northwest Iowa. As the showers move into northwest, they are
fighting dry air resulting in virga. Equiv potential temperature
advection tonight across northwest Iowa tonight supports
additional shower development. Like today, showers will be
fighting dry air in lower levels as the move east. As a result
will progress precipitation changes slowly across the northwest
late night. Lows tonight will be 5-10 degrees warmer than last
night.

.LONG TERM.../Sunday through Saturday/
Issued at 336 PM CDT Sat Sep 30 2017

We will remain in an unsettled pattern this week with the blocking
pattern remaining.  A stout upper ridge over the Eastern U.S. and a
deep trough over the Rockies will cause very slow movement of
features.  As a result, the main changes to the forecast are with
respect to precip timing based on what the models are currently
depicting.  For Sunday, soundings are showing a lot of dry air in
place and not really eroding much so I don't see much of a precip
threat.  Pops for tomorrow were slowed and lowered some.  The upper
trough over the Rockies does appear to pivot some so pops were not
completely removed but the amount of dry air in place does raise
questions.

In time as the ridge to the east tilts some causing the flow over
the region to become more southwesterly and allowing the trough to
the west to influence things over our area more.  Precip chances
will increase more over the west and northwest through Monday night.
Shear will be sufficient mainly west of the state in the vicinity of
a cold front for storms to become more organized but for us we will
still be in the warm sector ahead of the boundary.  Still it's
possible that some stronger elevated storms could make it into our
far northwest producing a hail threat Monday afternoon and evening.

On Tuesday, the cold front finally pushes through the state with dry
high pressure building in for Wednesday.  I put the best pop chances
in for Tuesday through Tuesday evening but see little pop potential
for Wednesday.  Collaboration with neighbors yielded a lower of pops
on Wednesday but with the exception of the far southeast, I see
little chance at all for precip Wednesday with that dry high
pressure building in.

The break in precip chances ends by Thursday as a trough swings into
the Upper Midwest and a surface low over the Plains draws a frontal
boundary in/near southern Iowa.  Instability while meager...will
increase across southern Iowa with better shear mainly over northern
Iowa so while uncertainty exists as to where the best chance for
storms will exist and the strength of them, slight chance to chance
pops were added south...near where I believe the boundary will
reside.

Friday into Saturday, the upper wave sweeps by ending that precip
chance.  However we stay in this pattern of stronger shortwaves
dropping down the flow over the Northern Rockies and evolving into a
low somewhere over the Plains/Upper Midwest then moving east.  This
will keep periodic chances for showers/storms going beyond the
current long term period, with low confidence on timing and
location.

&&

.AVIATION.../For the 06Z TAFS through 06Z Sunday night/
Issued at 1144 PM CDT Sat Sep 30 2017

Maintained low level wind shear later tonight and early Sunday
morning over the northern terminals where it is most likely to
occur as winds around FL020 will be around 40 knots with surface
winds near 10 knots. Winds from the southeast will become gusty by
mid-morning with plenty of mid and high level clouds. Showers
will ever so slowly try to arrive in the morning hours, but dry
air in low levels should delay the arrival until around midday at
KFOD and later in the afternoon at KMCW. Have incorporated VCSH to
put a most likely time that showers may impact those terminals.
Future TAFs will evaluate the impact showers may have on ceiling
and visibility restrictions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...FAB
AVIATION...Ansorge
Hazardous weather outlook, Sep 30, 2:50 PM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
350 PM CDT Sat Sep 30 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
350 PM CDT Sat Sep 30 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic chances for showers and thunderstorms are forecast Sunday
through late Wednesday. While the overall threat for severe weather
is low, there is a marginal risk for large hail across the northwest
Monday afternoon and evening. There will also be the potential for
periodic heavy rainfall, especially over the northwest half of Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely at this time.

FAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Adair

When
October 1, 12:00 AM CST to October 10, 12:00 AM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Severe drought conditions persisted across far southeast Adair county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Madison

When
October 1, 12:00 AM CST to October 17, 12:00 AM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across far southern and central Madison county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Warren

When
October 1, 12:00 AM CST to October 24, 12:00 AM CST
Where
Warren forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across much of Warren county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Marion

When
October 1, 12:00 AM CST to October 24, 12:00 AM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across much of Marion county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Mahaska

When
October 1, 12:00 AM CST to October 17, 12:00 AM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across much of Mahaska county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Union

When
October 1, 12:00 AM CST to October 17, 12:00 AM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across much of central and eastern Union county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Clarke

When
October 1, 12:00 AM CST to October 17, 12:00 AM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across Clarke county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Lucas

When
October 1, 12:00 AM CST to October 17, 12:00 AM CST
Where
Lucas forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across much of Lucas county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Monroe

When
October 1, 12:00 AM CST to October 10, 12:00 AM CST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Severe drought conditions persisted across far northern Lucas county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Wapello

When
October 1, 12:00 AM CST to October 10, 12:00 AM CST
Where
Wapello forecast zone
Reported by
Drought Monitor
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Severe drought conditions persisted across northern Wapello county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Ringgold

When
October 1, 12:00 AM CST to October 10, 12:00 AM CST
Where
Ringgold forecast zone
Reported by
Drought Monitor
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Severe drought conditions persisted across far northeast Ringgold county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Decatur

When
October 1, 12:00 AM CST to October 10, 12:00 AM CST
Where
Decatur forecast zone
Reported by
Drought Monitor
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Severe drought conditions persisted across northern Decatur county in early October but generous rainfall ended the dry conditions by mid-month.

Drought, Wayne

When
October 1, 12:00 AM CST to October 10, 12:00 AM CST
Where
Wayne forecast zone
Reported by
Drought Monitor
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Severe to extreme drought conditions persisted across much of central and northern Wayne county in early October but generous rainfall ended the dry conditions by mid-month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766031, 766032, 766033, 766034, 766035, 766036, 766037, 766038, 766039, 766040, 766041, 766042, 766043.